As a kid, I developed a really terrible case of asthma (I blame this on my father moving us from Santa Cruz, CA to a town in the middle of Washington State). I had bronchitis one day, and then BOOM! Asthma. I went from being a super-fast sprinter to the kid who hobbled around the track, wheezing and clutching a white inhaler.
The asthma has gotten remarkably better over the years - I haven't been hospitalized with it since I was 13, so that's good. I haven't had a true asthma attack for a long time, and I only take my inhaler before going for a run.
Recently, I was having a problem with high blood sugars after exercising. I asked several of my doctors, and none of them had any idea what could be causing it. We ran a bevy of tests, and I have a decent A1C (5.1), and no signs of Type 1 diabetes forming. But whenever I go for a run, or go to the gym, my blood sugar bumps up to 220 and stays there for a couple of hours.
I ran this info by my MA from my bariatric program - he was fluxommed, too, but called me back a couple of days later and told me that he had been chatting with an endo about my case, and the endo had posited that perhaps my asthma meds had contributed to higher blood sugar levels.
I started looking into it, and the side effect is casually mentioned on a few web sitse; albuterol can cause the liver to dump glucose into the bloodstream - but NO ONE had ever asked me about it before. Are there any other asthmatic diabetics out there who have had a problem with higher BG after exercising with albuterol?
I'm afraid to try exercising without the albuterol, but it might be the only way to find out if it makes a difference.
OMG, yes, yes!!! I have had many problems with asthma this year after the heat went on when the weather got colder here in Chicago. Bingo, I sounded like I had consumption until the vents cleared several weeks later. I have a horrible dust allergy. Well, one day, I decided to go to Zumba, but brought my Albuterol. It was an *intense* class with a lot of jumping. I used my inhaler between every song for the first half of the class struggling to get enough air and let my lungs relax. It was not helping that they cranked the heat up in the gym of the health club so that the little kids could have a Christmas party. I got home and my bg was 126. I never go that high no matter what and certainly not after that much cardio. That was the highest bg level I have had all year. I've been thinking that it must be the albuterol!!! I haven't had the time to look it up because of the holidays.
Andrea, are you diabetic and if so what is your treatment? I can't really comment because I need more info. It is true that exercise can make the liver release more glucose to the bloodstream. Maybe too much. What do you do with a reading of 200? Any medication can affect your blood sugar.
Yes, I am a Type 2, and I take metformin. Almost any kind of exercise that raises my heart rate into the cardio conditioning range will cause my blood sugar to go up to 200. Going for a 30-minute run, weight lifting, boxing class, rock climbing....
It can be a trade off. I would concentrate on the long term glucose level as your HgA1C is 5.1 which means for the most part you are under excellent control. Think of it like your blood pressure. One high reading does not make you a hypertensive person, but if it stays elevated for longer periods of time, then it is an issue.
Yes, what you read about albuterol is correct. When you exercise is stresses your body and it takes a while for it those chemicals to work their way out of your body.
I am surprised it confused your medical contacts as it is a very well known side effect. Especially if you have even had to take steriods at any time period.
Oh yeah...and how much any of my asthma meds will raise my BG is dependent 9according to my endo) how much makes its way through the lungs..so the better you are breathing the higher the BG goes.
Excercising with bad asthma and the D is very tricky, but as T1 I can compensate with insulin--kinda
My 19 year old son has been a type 1 diabetic since the age of 10. He had serious asthma problems between the ages of 3 and 5 that cause him little to no issues today other than when he is sick with a cold, so he has not used any inhalers since about age 6.
Some sports that he participates in, hockey in particular, cause big sugar spikes with big drops post exercise and often there is a whip effect with sugars coming down only to re-spike before a second drop and it definitely seems to be caused by the livers ability to dump glucose into your bloodstream. Dr. Michael Riddell out of York University in Toronto has been studying this and attributes it to the hormone cortisol. see: http://www.yorku.ca/mriddell/ There is a contact link on his website should you wish to correspond with him by email.